Kansas, 2010Winter Storm and Heavy Snow in Kansas, March 19 to 21, 2010
March 19 to 21, 2010 · NWS TOP · 8 events in 8 counties and zones
A slow moving storm system brought heavy wet snow to much of Northeast and East Central Kansas over an extended period of time. The snow began just before midnight on Friday March 19th across much of the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system brought heavy wet snow to much of Northeast and East Central Kansas over an extended period of time. The snow began just before midnight on Friday March 19th across much of the area. The snow was heavy at times during the night with thunder snow reported by several observers. The snow decreased in coverage and intensity early Saturday morning when many areas had already received 3 to 6 inches on the 19th however it re-developed and produced another several inches of accumulation mainly across east central Kansas later Saturday into Saturday night. By Sunday morning the 21st many areas along an Emporia to Topeka line had received 6 inches or more of wet snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 19, 5:02 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 19, 5:02 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT FRI MAR 19 2010
.UPDATE...
UPDATED FOR 00Z TAFS.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
SNOW AREA MOVING INTO MHK AND COULD HAVE A BRIEF PERIOD OF SLEET
AS IT STARTS. MORE PRECIP WILL DEVELOP TO THE EAST AND AFFECT
TOP AND FOE BETWEEN 00Z AND 02Z. CIGS AND VSBYS WILL BECOME IFR
THROUGH THE EVENING HOURS AND SHOULD REMAIN SO OVERNIGHT WITH
PERIODS OF LIFR IN THE HEAVIER BURSTS OF SNOW. WINDS WILL STAY OUT
OF THE NORTH AT 15 TO 20 WITH GUSTS AROUND 25 KT. SNOW SHOULD
LIGHTEN UP AT MHK SAT MORNING AND LATER IN THE DAY AT TOP AND FOE.
GDP
&&
.PREV DISCUSSION... /ISSUED 334 PM CDT FRI MAR 19 2010/
DISCUSSION...
UPPER SYSTEM MOVING ACROSS THE ROCKIES THIS AFTERNOON WHILE
PROFILERS SHOW A LOBE MOVING ACROSS CENTRAL KANSAS INTO SOUTH
CENTRAL NEBRASKA. REGIONAL RADAR SHOWS PRECIPITATION...MAINLY IN THE
FORM OF SNOW ACROSS MUCH OF SOUTH CENTRAL NEBRASKA INTO SOUTHWEST
KANSAS.
THE COLD FRONT WAS LOCATED FROM SOUTH OF LAWRENCE TO NEAR EMPORIA AT
19Z. TEMPERATURES HAVE DROPPED TO NEAR FREEZING IN NORTH CENTRAL
KANSAS WHILE MILD READINGS IN THE MID 60S WERE PREVALENT SOUTH OF
THE FRONT IN EAST CENTRAL KANSAS.
AFOREMENTIONED WAVE OVER THE ROCKIES WILL PHASE WITH ANOTHER WAVE
CURRENTLY OVER NORTHERN OLD MEXICO TONIGHT. AREA OF MID LEVEL
FRONTOGENESIS WILL SET UP BISECTING THE CWA THIS EVENING AND
OVERNIGHT AND CONTINUING INTO SATURDAY. CROSS SECTIONS SHOW
INSTABILITY ABOVE THE FRONTOGENESIS AND AGEOSTROPHIC UPWARD
CIRCULATIONS WHICH WILL LIKELY BRING SOME LOCALLY HEAVY SNOWFALL
WHERE IT SETS UP. STRONG UPWARD VERTICAL MOTIONS WILL OCCUR THROUGH
SATURDAY EVENING AS THE UPPER SYSTEM MOVES OUT INTO THE PLAINS
TONIGHT THEN BECOMES A CLOSED SYSTEM ON SATURDAY. MID LEVEL
DEFORMATION ZONE WILL SET UP ACROSS EAST CENTRAL KANSAS ON SATURDAY
ALONG WITH CONTINUED PROLONGED FRONTOGENESIS. GFS AND NAM BOTH
DEPICT SOME BANDING OF HEAVY SNOW FROM CENTRAL KANSAS NORTHEAST
THROUGH EAST CENTRAL AND PARTS OF NORTHEAST KANSAS LATER TONIGHT
INTO SATURDAY MORNING. FORECAST SOUNDING SUPPORT MAINLY A TRANSITION
FROM RAIN OVER TO SNOW ACROSS THE ENTIRE CWA BY 10Z SATURDAY...WITH
THE LATER TIME IN THE FAR SOUTHEAST. THERE COULD BE A BRIEF...AN
HOUR OR TWO...PERIOD OF SOME SLEET IN THE SOUTHEAST BUT WAS NOT
SIGNIFICANT ENOUGH TO MENTION IN THE FORECAST.
SNOW WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH SATURDAY
NIGHT...SAVE THE NORTHWEST SECTIONS OF THE CWA IN NORTH CENTRAL
KANSAS. IN THE EAST CENTRAL SOUTH OF INTERSTATE 35 SNOW WILL LIKELY
CONTINUE THROUGH THE MORNING HOURS ON SUNDAY. DEPENDING ON WHERE THE
TROWL SETS UP WITH THE UPPER LOW SATURDAY NIGHT THIS AREA COULD SEE
SOME HIGHER SNOWFALL AMOUNTS THAN CURRENTLY FORECAST.
LATEST FORECAST HAS 2 TO 5 INCHES IN NORTH CENTRAL KANSAS WITH 5 TO
7 INCHES FROM HIAWATHA SOUTHWEST THROUGH COUNCIL GROVE. SOUTHEAST OF
A COUNCIL GROVE TO TOPEKA TO OSKALOOSA LINE 6 TO 9 INCHES ARE
EXPECTED. GROUND TEMPERATURES WERE IN THE 40S AS WELL AS ROAD
TEMPERATURES. WITH HEAVY BURSTS OF SNOWFALL EXPECTED WILL LIKELY
COVER THE ROADS AND MAKE THEM SLUSHY AND SLICK. NORTH WINDS OF 20 TO
25 MPH WITH GUSTS TO 35 OR 40 MPH WILL CAUSE REDUCED VISIBILITIES.
HAVE ISSUED A WINTER WEATHER ADVISORY FOR MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS WITH WINTER STORM WARNINGS FOR EAST CENTRAL KANSAS
LATER TONIGHT INTO SUNDAY MORNING.
TEMPERATURES ON SATURDAY WILL ONLY TOP OUT IN THE LOW TO MID 30S.
53
SATURDAY NIGHT AND SUNDAY...THE UPPER LOW WILL TRACK EAST ACROSS
SOUTHERN OK INTO CENTRAL SOUTHERN AR. THE DEFORMATION ZONE TO THE
NORTHWEST OF THE THE UPPER LOW AND TROWAL WILL CAUSE WRAP AROUND
SNOW TO CONTINUE THROUGH THE NIGHT AND INTO SUNDAY MORNING ACROSS
THE SOUTHEAST COUNTIES. THIS MAY PROVIDE AREAS ALONG AND SOUTHEAST
OF I-35 AN ADDITIONAL 2 INCHES OF SNOW. SKIES WILL CLEAR ACROSS
NORTH CENTRAL KS ON SUNDAY ALLOWING HIGH TEMPERATURES TO REACH THE
MID 40S. THE EASTERN COUNTIES WILL REMAIN CLOUDY WITH SNOW
COVER...KEEPING HIGHS IN THE MID TO UPPER 30S. SATURDAY NIGHT LOWS
WILL BE COLD WITH LOWER TO MID 20S.
SUNDAY NIGHT THROUGH TUESDAY NIGHT...THE UPPER LOW OVER AR WILL
SHIFT NORTHEAST ACROSS THE MID ATLANTIC STATES AS ZONAL TO
SOUTHWESTERLY UPPER LEVEL FLOW DEVELOPS. ANOTHER UPPER TROUGH WILL
FORM ACROSS THE WESTERN CONUS BY MID WEEK. HIGHS WILL GRADUALLY WARM
INTO THE 50S ON MONDAY WITH 60S ON TUESDAY.
WEDNESDAY THROUGH THURSDAY NIGHT...THE UPPER LEVEL TROUGH OVER THE
WESTERN CONUS WILL AMPLIFY AND FORM A CLOSED UPPER ACROSS THE
SOUTHERN PLAINS AND MOVE EAST ACROSS OK AND SOUTHERN KS. THE EC
SHOWS TEMPERATURES PROFILES WARM ENOUGH IN THE LOWEST LEVELS OF THE
ATMOSPHERE FOR RAIN ACROSS MOST OF THE CWA. IT MAY BE COLD ENOUGH
WEDNESDAY NIGHT ACROSS THE NORTH CENTRAL KS FOR THE RAIN TO MIX WITH
SNOW. CLOUD COVER AND RAIN WILL CAUSE HIGHS ON WEDNESDAY AND
THURSDAY TO ONLY REACH THE MID 40S TO LOWER 50S.
FRIDAY...THE UPPER LOW WILL MOVE EAST INTO THE SOUTHEAST CONUS. THE
UPPER FLOW WILL BE FROM THE WEST AND NORTHWEST. SKIES SHOULD CLEAR
AND HIGH TEMPERATURES WILL WARM INTO THE UPPER 50S AND LOWER 60S.
GARGAN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 10 PM
FRIDAY TO 7 AM SUNDAY FOR KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055.
WINTER STORM WARNING FROM 1 AM SATURDAY TO 1 PM SUNDAY FOR
KSZ056-KSZ058-KSZ059.
WINTER WEATHER ADVISORY UNTIL 5 PM SATURDAY FOR KSZ010-KSZ011-
KSZ012-KSZ021-KSZ022-KSZ023-KSZ024-KSZ034-KSZ035-KSZ036.
&&
Hazardous weather outlook, Mar 19, 2:27 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT FRI MAR 19 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
327 PM CDT FRI MAR 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT
ACCUMULATING SNOW IS EXPECTED TO OVERSPREAD NORTH CENTRAL AND
NORTHEAST KANSAS THIS EVENING AND CONTINUE THROUGH THE NIGHT.
ACROSS EAST CENTRAL KANSAS RAIN WILL CHANGE OVER TO SNOW AROUND
MIDNIGHT TO 3 AM SATURDAY...WITH SNOW AFTERWARD. SOME LOCALLY
HEAVY SNOW IS POSSIBLE TONIGHT. 2 TO 4 INCHES OF SNOWFALL IS
POSSIBLE TONIGHT. NORTH WINDS OF 20 TO 25 MPH WITH GUSTS TO 35 MPH
WILL CAUSE REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW...HEAVY AT TIMES...IS EXPECTED ACROSS MUCH OF THE AREA
THROUGH SATURDAY NIGHT. SOME LINGERING SNOWFALL WILL OCCUR DURING
THE MORNING HOURS ON SUNDAY IN EAST CENTRAL KANSAS. TOTAL STORM
ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES IN NORTH CENTRAL AND
PARTS OF NORTHEAST KANSAS TO 5 TO 9 INCHES ACROSS PARTS OF
NORTHEAST AND ALL OF EAST CENTRAL KANSAS. STRONG NORTH WINDS WILL
CAUSE REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
In the hours before
Local storm report, Mar 19, 5:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM SNOW 4 W NORWAY 39.70N 97.85W
03/19/2010 E1.0 INCH REPUBLIC KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 19, 5:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM SNOW CONCORDIA 39.57N 97.66W
03/19/2010 M1.2 INCH CLOUD KS CO-OP OBSERVER
&&
BYRNELocal storm report, Mar 19, 6:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM SNOW CHAPMAN 38.97N 97.02W
03/19/2010 E1.0 INCH DICKINSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 19, 7:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM SNOW CHAPMAN 38.97N 97.02W
03/19/2010 M1.0 INCH DICKINSON KS TRAINED SPOTTER
BLOWING SNOW AND SLUSHY ROADS ALSO REPORTED
0804 PM SNOW MANHATTAN 39.18N 96.57W
03/19/2010 M0.8 INCH RILEY KS CO-OP OBSERVER
&&
SALLYLocal storm report, Mar 19, 7:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM SNOW MANHATTAN 39.18N 96.57W
03/19/2010 M1.1 INCH RILEY KS TRAINED SPOTTER
FALLEN IN PAST HOUR
&&
BYRNELocal storm report, Mar 19, 8:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT FRI MAR 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM SNOW MANHATTAN 39.18N 96.57W
03/19/2010 M1.9 INCH RILEY KS TRAINED SPOTTER
&&
BYRNEEvent by event
5 winter storm, 2 winter weather, 1 heavy snow. Local standard time, as filed.
Winter Storm, Osage
- When
- March 19, 9:00 PM CST to March 21, 12:00 AM CST
- Where
- Osage forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Between 8 and 9 inches of snowfall was measured 4 miles east of Carbondale in Osage County.
Winter Storm, Anderson
- When
- March 19, 10:00 PM CST to March 21, 3:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Nine inches of snow was measured by the Emergency Manager in Garnett.
Winter Storm, Coffey
- When
- March 19, 10:00 PM CST to March 21, 4:00 AM CST
- Where
- Coffey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Emergency Manager measured 8 inches of snow in Burlington.
Winter Storm, Franklin
- When
- March 19, 10:00 PM CST to March 21, 12:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Eight inches of snow measured in Ottawa by Emergency Manager.
Winter Weather, Shawnee
- When
- March 19, 10:00 PM CST to March 21, 12:00 AM CST
- Where
- Shawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
The official storm total snow was 5.2 inches at the NWS office in Topeka. The snow began late Friday night and ended early Sunday morning. Heavier amounts were reported across the southeast parts of the county where 6 to 7 inches were estimated.
Heavy Snow, Jefferson
- When
- March 19, 10:00 PM CST to March 20, 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Emergency Manager and trained spotter reports indicate 6 inches of snow fell in a 12 hour period beginning around 10 pm Friday night and lasting to around 10 am Saturday morning.
Winter Storm, Douglas
- When
- March 19, 11:00 PM CST to March 21, 12:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Measured 8 inches of snow storm total since it began late Friday night in Eudora. Some melting had occurred.
Winter Weather, Lyon
- When
- March 19, 11:00 PM CST to March 21, 12:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Estimated 4 to 6 inches of snow had fallen since the storm began late Friday night. This report was received early Sunday morning and from the EM in Emporia. Higher amounts close to 7 inches were estimated across the southeast parts of the county with lesser amounts across the northwest half of the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 19, 20102 deaths · 1 event
- Winter Storm and Winter Weather in Kansas, March 19 to 21, 201020 injured · $127,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, March 19 to 21, 20101 death · 6 injured · 26 events
- Winter Weather in Wisconsin, March 19 to 20, 20107 injured · 11 events
- Winter Weather in Iowa, March 19 to 20, 201021 events
- Winter Storm and Winter Weather in Texas, March 19 to 20, 201018 events
- Winter Storm in Colorado, March 19 to 20, 201017 events
- Heavy Snow in New Mexico, March 19 to 20, 201013 events
- Winter Weather in Illinois, March 19 to 20, 201013 events
- Heavy Snow in Iowa, March 19 to 20, 20109 events
- Winter Storm in Kansas, March 19 to 21, 20107 events
- Winter Storm in Missouri, March 19 to 21, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211958, 211952, 211955, 211960, 211968, 211974, 211963, 211965.